Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 5, NWS Duluth, MN

June 26, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 26, 2014, 3:24 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 26, 2014, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2014, 3:24 AM CDT (08:24 UTC)
In effect from
Jun 26, 2014, 11:00 AM CDT
Expired
Jun 26, 2014, 7:58 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WHUS43 KDLH 260824
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
324 AM CDT THU JUN 26 2014

MNZ037-WIZ001-270100-
/O.NEW.KDLH.BH.S.0005.140626T1600Z-140627T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
324 AM CDT THU JUN 26 2014

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM CDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
FROM 11 AM CDT THIS MORNING THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
982 
WHUS43 KDLH 270058
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
758 PM CDT THU JUN 26 2014

MNZ037-WIZ001-270200-
/O.CAN.KDLH.BH.S.0005.000000T0000Z-140627T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
758 PM CDT THU JUN 26 2014

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 12:43 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 12:43 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1243 AM CDT THU JUN 26 2014

.UPDATE...
ISSUED AT 1241 AM CDT THU JUN 26 2014

UPDATED FOR NEW AVIATION FORECAST DISCUSSION BELOW.

UPDATE ISSUED AT 645 PM CDT WED JUN 25 2014

UPDATED FOR 00Z AVIATION SECTION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 315 PM CDT WED JUN 25 2014

AT 315PM/2015Z...SURFACE HIGH PRESSURE WAS CENTERED OVER ONTARIO
AND THE NORTHERN GREAT LAKES. MUCH OF THE NORTHLAND HAD 5 TO 10
MPH EAST TO NE WINDS AND CLOUDY SKIES. THERE WERE CLEAR SKIES IN
ONTARIO. THERE HAD BEEN A CLEARING TREND THE PAST COUPLE HOURS
OVER THE MINNESOTA ARROWHEAD. TEMPERATURES WERE IN THE LOW TO MID
60S INLAND AND UPPER 50S TO LOW 60S NEAR LAKE SUPERIOR.

THROUGH TONIGHT...THE NORTHLAND SHOULD CONTINUE TO SEE A CLEARING
TREND THROUGH THIS EVENING DUE TO THE ONTARIO HIGH PRESSURE. THE
MOST CLEARING SHOULD ACROSS FAR NORTHERN MINNESOTA. THE MODELS
INDICATE SOME LOW CLOUDS COULD LINGER ACROSS THE SOUTHERN FORECAST
AREA...ESPECIALLY NW WISCONSIN. THE MODELS ALSO SUGGEST SOME FOG
IN NW WISCONSIN...SO I MAINTAINED THE PATCHY FOG FROM THE PREVIOUS
FORECAST. THE MODELS WERE PRIMARILY NOT AS A COLD OVER THE
MINNESOTA ARROWHEAD AS THE PREVIOUS FORECAST...AND SO THE THREAT
FOR FROST DOES NOT APPEAR AS WIDESPREAD AS BEFORE. I LOWERED THE
OVERNIGHT LOWS BY A FEW DEGREES OVER INLAND COOK AND LAKE COUNTIES
SINCE THIS IS WHERE THE MOST CLEARING AND LIGHT WINDS ARE EXPECTED
TO OCCUR...AND LIMITED THE PATCHY FROST IN THE FORECAST TO THIS
AREA.

THURSDAY...SOUTHEAST WINDS WILL DEVELOP IN RESPONSE TO LOW
PRESSURE ORGANIZING IN THE HIGH PLAINS. THIS WILL BEGIN TO PUMP
WARMER AND MORE MOIST AIR INTO THE REGION. THERE WILL LIKELY BE A
WEAK BOUNDARY ACROSS THE SOUTHERN FORECAST AREA. SEVERAL MODELS
ARE INDICATING SOME LIGHT PCPN FOR THIS AREA. I INCLUDED ISOLATED
SHOWERS FOR PARTS OF NW WISCONSIN THROUGH THE MID AFTERNOON. THERE
WILL ALSO BE A SLIGHT CHANCE OF SHOWERS AND STORMS DURING THE LATE
AFTERNOON ACROSS THE SOUTH AND SW FORECAST AREA DUE TO THE
INCREASINGLY UNSTABLE AIRMASS. MODEL MIXED LAYER CAPE WILL LIKELY
BE AROUND OR BELOW 500 J/KG AT MOST...SO ANY STORMS SHOULD
GENERALLY BE WEAK. HIGH TEMPERATURES SHOULD BE IN THE LOW TO MID
70S INLAND...AND 60S NEAR LAKE SUPERIOR.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED JUN 25 2014

AN ACTIVE PERIOD IS SETTING UP FOR FRIDAY INTO EARLY NEXT WEEK.

MOISTURE WILL START ADVECTING INTO THE REGION...WITH SURFACE
DEWPOINTS EXPECTED TO RISE INTO THE MID TO UPPER SIXTIES BY
FRIDAY AFTERNOON AWAY FROM LAKE SUPERIOR. PRECIP WATER VALUES ARE
EXPECTED TO RISE TO 1.5 TO 1.75 INCHES BY 00Z SAT. AN UPPER TROUGH
WILL MOVE EAST INTO THE NORTHERN PLAINS SATURDAY AND OVER THE
NORTHLAND SATURDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL BE
INCREASING FROM AS EARLY AS THURSDAY NIGHT INTO THE WEEKEND. AT
THIS TIME...IT LOOKS LIKE THE BEST CHANCE FOR STORMS WILL BE
SATURDAY/SATURDAY NIGHT. THE POTENTIAL FOR SEVERE STORMS AND HEAVY
RAIN WILL EXIST WITH THIS SYSTEM. SATURDAY/SATURDAY NIGHT LOOKS TO
BE MOST FAVORABLE FOR SEVERE STORMS AS THE UPPER WAVE NEARS THE
REGION AND MOISTURE INCREASES FURTHER. DEWPOINTS SATURDAY ARE
EXPECTED TO BE 65 TO 70 AWAY FROM THE LAKE. THOSE WITH OUTDOOR
PLANS FRIDAY INTO THE WEEKEND NEED TO MONITOR CONDITIONS CLOSELY.

CHANCES FOR SHOWERS/STORMS WILL CONTINUE INTO AT LEAST EARLY NEXT
WEEK AS AN UPPER LOW MOVES WEST TO EAST FROM THE SK/MB AREA
SUNDAY EVENING INTO NORTHWEST ONTARIO OR LAKE SUPERIOR DEPENDING
ON THE MODEL.

HIGHS FRIDAY INTO SUNDAY WILL REACH THE UPPER SEVENTIES TO LOWER
EIGHTIES...THEN WILL COOL INTO THE UPPER SIXTIES TO MID SEVENTIES
BY TUESDAY AS COLDER AIR MOVES IN ON NORTHWEST WINDS BEHIND THE
PASSING LOW. AREAS CLOSE TO LAKE SUPERIOR WILL BE MUCH COOLER
FRIDAY INTO AT LEAST SATURDAY AS WINDS OFF THE LAKE ARE EXPECTED.
IT APPEARS THE GRADIENT WILL BE STRONG ENOUGH TO ALLOW WINDS TO
BECOME SOUTH/SOUTHWEST ON SUNDAY AND THAT WILL ALLOW LAKESIDE
TEMPS TO RISE ALONG THE SOUTH SHORE AND AT THE HEAD OF THE LAKE.
AS DEWPOINTS CLIMB...WE EXPECT FOG TO BECOME MORE OF AN ISSUE
AGAIN FOR AREAS AROUND THE LAKE...AND WE ADDED THAT TO THE
FORECAST FOR FRIDAY NIGHT INTO SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1241 AM CDT THU JUN 26 2014

AN AREA OF STRATUS WITH MVFR CIGS IS NOW AFFECTING KBRD...WITH
HIGHER VFR CIGS EXTENDING NORTHEAST TOWARDS KINL...BUT HAVE CLEARED
OUT OF KHIB...KDLH AND KHYR.  EXPECT CIGS AT KBRD TO LOWER TO AROUND
15KFT OVERNIGHT...BUT THEN DIURNAL TRENDS SHOULD ALLOW KBRD TO RETURN TO
VFR AROUND 16Z IN THE MORNING.  SOME MVFR VSBYS IN FOG POSSIBLE AT
KHYR AND KINL GENERALLY BETWEEN 08Z AND 12Z.  BY 18Z THURSDAY EXPECT
SOME DIURNAL CUMULUS TO FORM...WITH CIGS ABOVE 4KFT FOR MOST OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  73  58  76 /  20  40  40  50
INL  55  78  65  81 /  40  40  40  60
BRD  64  81  69  81 /  40  40  60  60
HYR  60  80  65  83 /  20  40  40  50
ASX  51  74  60  77 /  20  30  40  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...DAP
SHORT TERM...GROCHOCINSKI
LONG TERM...MELDE
AVIATION...DAP
Hazardous weather outlook, Jun 25, 4:05 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
405 PM CDT WED JUN 25 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261300-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
405 PM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED WEAK STORMS ARE POSSIBLE OVER THE PRICE COUNTY AREA OF
NORTHWEST WISCONSIN THROUGH THIS AFTERNOON.

THERE IS A HIGH RISK FOR RIP CURRENTS AND DANGEROUS SWIMMING
CONDITIONS ARE EXPECTED TODAY ALONG PARK POINT BEACH IN DULUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF STORMS ACROSS PARTS OF NORTHWEST
WISCONSIN...EAST CENTRAL AND CENTRAL MINNESOTA THURSDAY AFTERNOON.

THE NORTHLAND CAN EXPECT THUNDERSTORM CHANCES TO INCREASE INTO
THIS WEEKEND...AND FOR THUNDERSTORM CHANCES TO CONTINUE THROUGH
TUESDAY. THE STORMIEST PERIOD COULD BE SATURDAY AND SATURDAY
NIGHT. THIS LONG PERIOD OF STORMY WEATHER WILL LIKELY BRING
MODERATE TO HEAVY RAINFALL TO MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-261300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
405 PM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
THURSDAY NIGHT THROUGH TUESDAY. DENSE FOG IS EXPECTED TO DEVELOP
OVER WESTERN LAKE SUPERIOR THIS WEEKEND.

G2

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.